INTRODUCTION: Interphalangeal joint of foot is a very unusual location for gouty arthritis and sildenafil use may cause this phenomenon. PRESENTATION OF CASE: A 58-year-old hypertensive man was admitted to hospital with pain and swelling over interphalengeal joint of his right great toe. His health history included the use of diuretics for a long time and his last gout attack was two years ago at first metatarsophalengeal joint of right foot. Sildenafil, a selective inhibitor of phosphodiesterase type 5 (PDE5), was administered in case of erectile dysfunction for two months. Subsequently, he had several episodes of pain and swelling at first interphalangeal joint of right great toe. Both the onset and recurrence of symptoms were just seen the day after sildenafil use. The patient was free of symptoms after discontinuation of the drug. After an initial evaluation, gout was diagnosed on the basis of synovial fluid analysis. DISCUSSION: This case demonstrates a rare location of gouty arthritis with an uncommon etiology: sildenafil. Regarding the clinical data, the discussion was made to expand the horizon for diagnosis of patients with similar symptoms, to identify risk factors for gout relevant to elderliness, and to review the management of gout. CONCLUSION: Sildenafil use may cause gouty arthritis, and surgical decompression may be helpful for definitive diagnosis and symptom relief in atypical presentation of gout. © 2012 Surgical Associates Ltd. All rights reserved.